Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Grand Rapids, MI

April 14, 20236 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Apr 14, 2023, 10:27 AM EDT for 6 counties in Michigan. It took effect at Apr 14, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 10:27 AM EDT (14:27 UTC)
In effect from
Apr 14, 2023, 11:00 AM EDT
Expired
Apr 14, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Lake County, MI, Mason County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 109 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS83 KGRR 141427
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1027 AM EDT Fri Apr 14 2023

MIZ037>040-043-044-142230-
/O.NEW.KGRR.FW.W.0003.230414T1500Z-230415T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
1027 AM EDT Fri Apr 14 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect until 9 PM EDT this evening.

* Winds...Southwest 5 to 15 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the lower 80s.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful with any activities that could potentially lead to
sparking a fire that could spread out of control. Camping, outdoor
grills, smoking materials, chain saws, and all terrain vehicles 
all have the potential to throw a spark and ignite a dangerous 
fire. 

&&

$$
2 follow-up statements
435 
WWUS83 KGRR 141955
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
355 PM EDT Fri Apr 14 2023

MIZ037>040-043-044-150100-
/O.CON.KGRR.FW.W.0003.000000T0000Z-230415T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
355 PM EDT Fri Apr 14 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* Winds...Southwest 5 to 15 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the lower 80s.

* Impacts...burn restrictions are likely in effect. for more 
  information on burn restrictions...visit the michigan dnr 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be careful with any activities that could potentially lead to
sparking a fire that could spread out of control. Camping,
outdoor grills, smoking materials, chain saws, and all terrain
vehicles all have the potential to throw a spark and ignite a
dangerous fire.

&&

$$
345 
WWUS83 KGRR 150058
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
858 PM EDT Fri Apr 14 2023

MIZ037>040-043-044-150200-
/O.EXP.KGRR.FW.W.0003.000000T0000Z-230415T0100Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-
858 PM EDT Fri Apr 14 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

The combination of falling temperatures, weakening winds and
rising relative humidity values support allowing the Red Flag 
Warning to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Apr 14, 6:47 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 14, 6:47 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
647 AM EDT Fri Apr 14 2023

LATEST UPDATE...
Aviation

.DISCUSSION...(Today through next Thursday)
Issued at 340 AM EDT Fri Apr 14 2023

...Warm and dry today...

Not much change to the going forecast. High pressure overhead will
result in light winds today and continued near-record high
temperatures...see the Climate section. The light winds will likely
contribute to a stagnant airmass. An Air Quality Alert is in effect
today for the lake shore counties plus Kent County.

Based on current satellite imagery, we're likely to see a bit more
cirrus today compared the the past couple of days, but that won't do
much keep temperatures at bay. We'll see highs in the 80s across the
cwa today.

Saturday will be similar today as the trend in the models to delay
the cold front continues. the 3km Nam shows a brief window around
00z Sunday when a couple of showers may develop, but the bulk of the
precipitation looks like it will hold off until Sunday when the
front moves through.

...Wet and turning colder Sunday/Monday...

The models show quite a bit of wrap-around moisture with this
system. Initially, we'll see showers and scattered thunderstorms
develop Sunday. A few of the storms could be strong to severe. This
is a strong cold front that will pushing through the cwa during peak
heating. Bulk shear values in the 40-50kt range suggest that
potential for a few storms to organized. SBCAPE values are greater
than 500 j/kg...not tremendous, but perhaps we'll see a cell or two
overperform given the strong lift from the front. SPC has placed
much of the cwa in a Marginal Risk Sunday.

As much colder air flows in behind the front...h8 temps plummet from
+12c Sunday morning to -8c Monday morning...showers will mix with
snow.

We'll see early highs in the 70s Sunday and then struggle to see 40
Monday. The cold air won't last long though and we'll see highs in
the 65-70 degree range from mid week on.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 647 AM EDT Fri Apr 14 2023

Light winds from the southwest today will become variable
overnight. VFR is expected with some clouds above 15,000 feet.

&&

.MARINE...
Issued at 338 AM EDT Fri Apr 14 2023

We won't have any wind and wave issues on Lake Michigan until Sunday
afternoon, when a cold front will push through the area. At that
point, we'll probably need a Small Craft Advisory as winds increase
behind the front and colder air flowing in behind the front increase
wave heights.

&&

.FIRE WEATHER...
Issued at 338 AM EDT Fri Apr 14 2023

Red Flag conditions will be approached again today in temperatures
and minimum relative humidities. Winds, however, will be light. The
Fire Danger Rating for Conifers remains very high across the region
and likely will be the case through Saturday.

&&

.HYDROLOGY...
Issued at 338 AM EDT Fri Apr 14 2023

We no longer have any river flood warnings out. Rivers continue to
slowly fall and that will be the case through Sunday. We'll see
showers and perhaps a few thunderstorms Sunday and Sunday night. QPF
in the half to one inch range may eventually slow the river falls by
early next week, but that will be highly dependent on how much rain
falls and where it falls.

&&

.CLIMATE...
Issued at 229 AM EDT Fri Apr 14 2023

Record High Temperatures for April 14
Grand Rapids     80 (2006)
Lansing          83 (1883)
Muskegon         76 (2003)
Kalamazoo        84 (1941)
Battle Creek     80 (1941)
Holland          85 (1941)

Record High Temperatures for April 15
Grand Rapids     84 (2003)
Lansing          84 (2003)
Muskegon         80 (2002)
Kalamazoo        86 (2002)
Battle Creek     85 (2002)
Holland          83 (2002)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

DISCUSSION...04
AVIATION...CAS
FIRE WEATHER...04
HYDROLOGY...04
CLIMATE...04/NJJ
MARINE...04
Hazardous weather outlook, Apr 14, 3:48 AM EDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
348 AM EDT Fri Apr 14 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
348 AM EDT Fri Apr 14 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

The fire danger will be very high again today due to the warm and
dry weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday afternoon through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EDT Fri Apr 14 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday afternoon through Sunday
evening.

Wind and waves will be hazardous to small craft Sunday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.